oxytetracycline

Post Reply
HM Cavy Rescue

Post   » Fri Mar 15, 2002 6:51 pm


I´ve been having problems posting. It says the column width does not match the message?

HM Cavy Rescue

Post   » Fri Mar 15, 2002 6:55 pm


Oxytetracycline or Terramyacin is available in many rabbit and cavy supply catalogs for use on cavies. I have been using it for many years to treat colds and runny eyes in my rabbits and cavies without any problems. I just read on the Dangerous Meds page that it should not be used. What kinds of problems does it cause? I´ve always used 1tsp. to 32oz of water and it´s cleared up the problem. Now I´m concerned.
Thanks,
HM Cavy Rescue

User avatar
Lynx
RESIST

Post   » Fri Mar 15, 2002 8:28 pm


I don´t know what is going on with the thread -- sometimes things get a little strange.

Antibiotics are serious stuff. They should not be used without consulting a qualified vet first. Any formulary will give medications in gm/kg -- i.e. a particular amount of medication for a particular weight of pig. Any attempt to administer antibiotics in water will result in over or under medication. The only time I have ever heard of anyone trying this is with animals they really are not too concerned with, in an attempt to slow an outbreak of some illness or infection.

I don´t know specifically what the problem with this drug is but Josephine might. My guess is it could be a combination of effectiveness and its effect on the intestinal bacteria so vital to guinea pig health.

All antibiotics affect the intestinal bacteria in some way. It is important to administer antibiotics under the advice and guidance of a qualified vet to ensure an appropriate one is being administered. They may do tests to see what is most effective. If you have had luck doing this, it is indeed just luck and would not be recommended by a knowledgeable vet.

-----------------------------------------------------------------------------------------------

Josephine isn´t here but I think she gave me permission to reproduce some of her advice if I needed to (did I remember right, Josephine? let me know if you want them removed). Anyway, these are some comments she has made on Cavies Galore about this and similar drugs (in the tetracycline family). I´ll highlight what is most useful to you:

ANTIBIOTIC TOXICITY (pg. 1381)
"Penicillins, clindamycin, lincomycin, streptomycin, tylosin, erythromycin, and cephalosporins kill the... normal intestinal flora...." Tetracycline is also listed as potentially toxic to guinea pigs (pg. 1385)
-------------
No, orthocycline is in the Tetracycline family, as far as I can figure. I´ve never actually heard of this particular name, but it really sounds like some of the OTC garbage sold. Pet stores generally attempt to treat with antibiotics in this family since they are inexpensive and readily available. I have heard of some breeders who do the same (such as mass antibiotic usage in the drinking water during times of URI breakouts).

Tetracyclines are listed as dangerous, but not outright toxic. Quite a few side effects and not as effective as the other cavy safe antibiotics. They can be toxic in certain conditions. Some people use them, but I tend to go with the safer antibiotics like enrofloxacin (Baytril) and trimethoprim sulfa (SMZ-TMP, Bactrim, etc). I´d rather not risk the life of an animal. I think if the choice were no antibiotics or Tetracyclines, the cavy would be better off without anything.
-----------
Panmycin is a brand name for Tetracycline HCL. It´s one antibiotic in the gray zone, thought to be toxic in some cases. It´s better than pencillin, amoxicillin, etc., but not much. I would have preferred the vet Rx Trimethoprim Sulfa (Bactrim), Baytril, or Doxycycline. Doxycycline is also a Tetracycline, but the only one in that family that seems to be recommended.
Last edited by Lynx on Fri Mar 15, 2002 8:46 pm, edited 1 time in total.

Laura823

Post   » Fri Mar 15, 2002 9:00 pm


I noticed that Tetracycline is listed under the "How to Find a Good Vet" section as a good antibiotic for a URI. Is this some sort of exception? I´ve read a lot of conflicting information on this.

HM Cavy Rescue

Post   » Fri Mar 15, 2002 9:42 pm


I ´ve been hearing so many differnt things, I just wanted to hear your guy´s ideas. My vet recommend using terramyacin because it is much less expensive than baytril and is used to treat less serious problems. I have used injectible baytril for pneumonia, but for slight colds or runny eyes, I´ve used terramyacin. It comes in a powder, so that is why my vet recommended I put it in the water. Thanks,
HM Cavy Rescue

User avatar
Lynx
RESIST

Post   » Fri Mar 15, 2002 10:06 pm


Laura, I think you are mixing tetracycline up with doxycycline. Doxycycline is reportedly a safe and effective med. If you check: http://guinealynx.info/guinealynx/findingavet.html you´ll find the dangerous drugs list which includes some of the drugs in the "-cycline" family (not doxycycline).

Evangeline

Post   » Sat Mar 16, 2002 8:10 pm


Mixing meds with water is not an accurate way to do it and it can lead to severe problems because your pig could be getting too much or too little. I would not use a vet who suggests it.

Laura823

Post   » Sat Mar 16, 2002 8:28 pm


Well, that´s the thing...Tetracycline IS listed under Unsafe Medications at Squeek Pig´s site, but also mentioned as a good antibiotic to treat a URI in adult pigs (this is at the top of the GL Finding a Veteranarian page). I just wanted to bring it up in case it´s a mistake. I wouldn´t want anyone to read it and think it was okay when it could be dangerous.

pinta

Post   » Sat Mar 16, 2002 8:44 pm


Tetracycline can be used, but with care. If the bacteria is sensitive to another drug that is totally safe, than that should be used. Occasionally you don´t have any choice.

I had a pig with an infection that when cultured was only sensitive to penicillin or Gentocin. We went with injections twice daily of Gentocin to try and bypass the gut as much as possible. It´s a high risk drug, but we had no choice.

User avatar
Lynx
RESIST

Post   » Sat Mar 16, 2002 10:03 pm


Laura823, thanks for bringing it to my attention. I finally figured out what you were talking about and yes, it was an error (it was in one of the questions Kleenmama suggested asking a vet). Fortunately it was not in a critical place but for anyone who read the safe med info farther down on the page, it might have been confusing. I guess since I knew what was supposed to be there and couldn´t find the mistake the first time you mentioned it, I thought you were mistaken.

Oh, how I hate to be reminded I am a mere mortal.

---------------------------------

p.s. I tracked down the info I first pulled it from (with Kleenmama´s permission). I´m sure she meant doxycycline too. I´m surprised it took us this long to notice.

http://www.caviesgalore.com/forums/showthread.php?s=4f4b386b ... light=rodent
Last edited by Lynx on Sat Mar 16, 2002 11:00 pm, edited 1 time in total.

HM Cavy Rescue

Post   » Sat Mar 16, 2002 10:09 pm


Thanks for all the help!
~Holly
HM Cavy Rescue
http://communities.msn.com/hmcavyrescue/hmcavyrescue.msnw

User avatar
Lynx
RESIST

Post   » Wed Mar 20, 2002 8:36 pm


Good luck. Hope your cavies stay healthy and happy.

kleenmama
I GAVE, dammit!

Post   » Wed Mar 20, 2002 8:42 pm


Thanks for fixing my screw-up Lynx. Man, that took some time to catch, didn´t it? And yes, I meant doxy.

User avatar
Lynx
RESIST

Post   » Wed Mar 20, 2002 8:50 pm


Well, I had to have read it a dozen times at least in writing and proof reading. You probably just wrote it down and that was that.

Josephine
Little Jo Wheek

Post   » Thu Mar 21, 2002 11:29 am


Tetracyclines can cause many GIT problems, including the diarrhea seen with the imbalance of flora in the cecum. It should be used with extreme caution (if at all) and under the supervision of a reputable veterinarian. I do not know of any good cavy vets in my area who will Rx any tetracycline drug as a first choice, although the class is good for upper respiratory conditions and some cultured microbes.

Dosing any drug in the drinking water is poor medicine, can be dangerous, and also can be ineffective. You never know exactly how much the animal is getting and sometimes it can cause the pig to drink less (causing more problems). Many drugs are rendered ineffective or change quickly when exposed to water, moisture, light, and air. Tetracyclines specifically make animals more sensitive to light (sunburning, etc.) and can cause bone density problems (brittle bones) in young animals, and/or yellowing of the teeth (affecting the dentin) in certain species. Dairy products, including yougurt, render tetracyclines ineffective, so any probiotics given should be non-dairy (not hard to find at a health food market or well-stocked supermarket).

I still caution anyone giving any tetracycline antibiotic derivative, but in some instances they can be warranted. Careful usage and monitoring should be applied to all such antibiotics. I do not believe that they should be a first choice in any animal.

Post Reply
15 posts • Page 1 of 1